Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Projections in operator ranges

Authors: Gustavo Corach, Alejandra Maestripieri and Demetrio Stojanoff
Journal: Proc. Amer. Math. Soc. 134 (2006), 765-778
MSC (2000): Primary 46C07, 47A62, 46C05
Published electronically: September 28, 2005
MathSciNet review: 2180895
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \mathcal{H}$ is a Hilbert space, $ A$ is a positive bounded linear operator on $ \mathcal{H}$ and $ \mathcal{S}$ is a closed subspace of $ \mathcal{H}$, the relative position between $ \mathcal{S}$ and $ A^{-1}(\mathcal{S}^\perp)$ establishes a notion of compatibility. We show that the compatibility of $ (A,\mathcal{S})$ is equivalent to the existence of a convenient orthogonal projection in the operator range $ R(A^{1/2})$ with its canonical Hilbertian structure.

References [Enhancements On Off] (What's this?)

  • [1] T. Ando, De Branges spaces and analytic operator functions, Research Institute of Applied Electricity, Hokkaido University, Sapporo, Japan, 1990, 1371-1375.
  • [2] E. Andruchow, G. Corach and D. Stojanoff, Geometry of oblique projections, Studia Math. 137 (1999), 61-79. MR 1735628 (2001e:46099)
  • [3] J. K. Baksalary and R. Kala, Two relations between oblique and $ \Lambda$-orthogonal projections, Linear Algebra Appl. 24 (1979), 99-103. MR 0529829 (80c:15013)
  • [4] B. Barnes, The spectral properties of certain linear operators and their extensions, Proc. Amer. Math. Soc. 128 (2000), 1371-1375. MR 1664321 (2000j:47004)
  • [5] A. Ben-Israel and T. N. E. Greville, Generalized inverses: theory and applications (Second edition). MR 1987382 (2004b:15008)
  • [6] C. de Boor, Convergence of abstract splines, J. Approx. Theory 31 (1981), 80-89. MR 0619809 (82h:41042)
  • [7] L. de Branges and J. Rovnyak, Square summable power series, Holt, Rinehart and Winston, New York-Toronto-London, 1966. MR 0215065 (35:5909)
  • [8] L. de Branges, Factorization in Krein spaces, J. Funct. Anal. 124 (1994), 228-262.MR 1289351 (95f:47032)
  • [9] G. Corach, A. Maestripieri and D. Stojanoff, Schur complements and oblique projections, Acta Sci. Math. (Szeged) 67 (2001), 439-459.MR 1830147 (2002m:47022)
  • [10] G. Corach, A. Maestripieri and D. Stojanoff, Generalized Schur complements and oblique projections, Linear Algebra and Appl. 341 (2002), 259-272. MR 1873624 (2003b:47035)
  • [11] G. Corach, A. Maestripieri and D. Stojanoff, Oblique projections and abstract splines, Journal of Approximation Theory 117 (2002), 189-206. MR 1924651 (2003h:41011)
  • [12] G. Corach, A. Maestripieri and D. Stojanoff, A classification of projectors, Banach Center Publications (to appear).
  • [13] C. A. Desoer and B. H. Whalen, A note on pseudoinverses, Journal of Society for Industrial and Applied Mathematics 11 (1963), 442-447. MR 0156199 (27:6128)
  • [14] F. Deutsch, The angle between subspaces in Hilbert space, in ``Approximation theory, wavelets and applications" (S. P. Singh, editor), Kluwer, Netherlands, 1995, 107-130. MR 1340886 (96e:46027)
  • [15] F. Deutsch, Best approximation in inner product spaces, CMS Books in Mathematics, Springer-Verlag, New York, 2001. MR 1823556 (2002c:41001)
  • [16] J. Dixmier, Etudes sur les variétés et opérateurs de Julia, avec quelques applications, Bull. Soc. Math. France 77 (1949), 11-101. MR 0032937 (11:369f)
  • [17] R. G. Douglas, On majorization, factorization and range inclusion of operators in Hilbert space, Proc. Amer. Math. Soc. 17 (1966), 413-416.MR 0203464 (34:3315)
  • [18] P. A. Fillmore and J. P. Williams, On operator ranges, Advances in Math. 7 (1971), 254-281. MR 0293441 (45:2518)
  • [19] T. N. E. Greville, Solutions of the matrix equations $ XAX=X$ and relations between oblique and orthogonal projectors, SIAM J. Appl. Math. 26 (1974), 828-832.MR 0347845 (50:346)
  • [20] S. Hassi, K. Nordström, On projections in a space with an indefinite metric, Linear Algebra Appl. 208/209 (1994), 401-417. MR 1287361 (95f:47056)
  • [21] V. Havin, B. Jöricke, The uncertainty principle in harmonic analysis, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer-Verlag, Berlin, 1994. MR 1303780 (96c:42001)
  • [22] S. Izumino, Convergence of generalized splines and spline projectors, J. Approx. Theory 38 (1983), 269-278. MR 0705545 (85c:41054)
  • [23] T. Kato, Perturbation theory for linear operators (reprint of the 1980 edition), Springer-Verlag, Berlin, 1995. MR 1335452 (96a:47025)
  • [24] M. G. Krein, The theory of self-adjoint extensions of semibounded Hermitian operators and its applications, Mat. Sb. (N. S.) 20 (62) (1947), 431-495 (in Russian). MR 0024574 (9:515c)
  • [25] Z. Pasternak-Winiarski, On the dependence of the orthogonal projector on deformations of the scalar product , Studia Math. 128 (1998), 1-17.MR 1489458 (98j:47043)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46C07, 47A62, 46C05

Retrieve articles in all journals with MSC (2000): 46C07, 47A62, 46C05

Additional Information

Gustavo Corach
Affiliation: IAM-CONICET and Departamento de Matemática, FI-UBA, Paseo Colón 850, Buenos Aires (1063), Argentina

Alejandra Maestripieri
Affiliation: IAM-CONICET and Instituto de Ciencias, UNGS, Los Polvorines, Argentina

Demetrio Stojanoff
Affiliation: IAM-CONICET and Departamento de Matemática, FCE-UNLP, La Plata, Argentina

Keywords: Oblique projections, operator ranges, positive operators
Received by editor(s): May 26, 2004
Received by editor(s) in revised form: October 14, 2004
Published electronically: September 28, 2005
Additional Notes: This work was partially supported by CONICET (PIP 2083/00), UBACYT I030 and ANPCYT (PICT03-9521)
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society